The antipsychotic drug ziprasidone is associated with rare but potentially fatal skin reactions, the FDA announced December 11, 2014.
The antipsychotic drug ziprasidone is associated with rare but potentially fatal skin reactions, the FDA announced December 11, 2014.1
Ziprasidone (Geodon, Pfizer and generics) can decrease psychotic symptoms, such as hallucinations and delusions, as well as mania, in people suffering from schizophrenia and bipolar I disorder. This is a commonly prescribed drug. About 2.5 million prescriptions for oral formulations of ziprasidone were dispensed in 2013.
FDA issued the warning after reviewing information about six patients taking ziprasidone who presented with Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) between 11 and 30 days after starting the drug. DRESS reoccurred in three of those patients, soon after they re-started the drug (after having stopped it).
Dermatologists should note that DRESS includes not only cutaneous reactions, such as a rash or exfoliative dermatitis, but might also involve eosinophilia, fever, lymphadenopathy and one or more systemic complications, such as hepatitis, nephritis, pneumonitis, myocarditis, pericarditis and pancreatitis. Because of DRESS, patients might have a high number of eosinophils in their blood. And while none of the six patients reviewed by the FDA have died, DRESS results in serious outcomes, including hospitalization. It can be fatal in up to 10 percent of cases, according to the government.
The exact cause of DRESS is unknown and there is no specific DRESS treatment. For now, health providers are told to focus on recognizing symptoms early, discontinuing the offending agent as quickly as possible and managing symptoms-possibly with systemic corticosteroids, if patients have extensive organ involvement.
Dermatologists who suspect DRESS from ziprasidone should report cases to the FDA’s MedWatch program.